Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 187, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2018, 5:42 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 16, 2018, 6:30 PM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:42 PM MDT | TSTM WND GST 70 | 6 Se Gordon, NE | ESTIMATED 70 MPH WIND GUSTS WITH STORM. POWER IS OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037
WUUS53 KLBF 162342
SVRLBF
NEC031-161-170030-
/O.NEW.KLBF.SV.W.0187.180716T2342Z-180717T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
542 PM MDT MON JUL 16 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
West central Cherry County in north central Nebraska...
East central Sheridan County in the Panhandle of Nebraska...
* Until 630 PM MDT.
* At 541 PM MDT, a severe thunderstorm was located 8 miles southeast
of Gordon, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Rock Hill and Intersection of Highway 27 and Mills Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 10223 4278 10209 4256 10181 4245 10214
TIME...MOT...LOC 2341Z 336DEG 17KT 4271 10210
HAIL...1.00IN
WIND...70MPH
$$
CDC2 follow-up statements
918
WWUS53 KLBF 162354
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
554 PM MDT MON JUL 16 2018
NEC031-161-170030-
/O.CON.KLBF.SV.W.0187.000000T0000Z-180717T0030Z/
Cherry NE-Sheridan NE-
554 PM MDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WEST CENTRAL CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...
At 554 PM MDT, a severe thunderstorm was located 12 miles southeast
of Gordon, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Rock Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4266 10221 4273 10203 4256 10181 4245 10214
TIME...MOT...LOC 2354Z 336DEG 17KT 4265 10207
HAIL...1.75IN
WIND...70MPH
$$
CDC869
WWUS53 KLBF 170017
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
617 PM MDT MON JUL 16 2018
NEC031-161-170030-
/O.CON.KLBF.SV.W.0187.000000T0000Z-180717T0030Z/
Cherry NE-Sheridan NE-
617 PM MDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WEST CENTRAL CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...
At 617 PM MDT, a severe thunderstorm was located 18 miles south of
Gordon, moving south at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of west
central Cherry and east central Sheridan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4259 10219 4267 10195 4256 10181 4245 10214
TIME...MOT...LOC 0017Z 346DEG 15KT 4256 10207
HAIL...1.75IN
WIND...70MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:13 PM MDT, 29 minutes earlier.
Area forecast discussion, Jul 16, 5:13 PM MDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 613 PM CDT Mon Jul 16 2018 .SYNOPSIS... Issued at 346 PM CDT Mon Jul 16 2018 H5 analysis from this morning had high pressure anchored over the southern tip of Nevada with a secondary high noted over the sern CONUS. Active flow continued across the northern tier of states and southern Canada this morning. A closed low was noted over western Ontario with a nice 50KT jet streak extending from northern Minnesota into northern Quebec. Upstream of this feature and associated trough of low pressure, a tandem of shortwaves were noted. The first over swrn Idaho and a second off the southern Oregon coast. At the surface, weak high pressure was present over northeastern Nebraska this afternoon. A weak stationary front extended across the panhandle with southerly winds west of this feature and calm or light easterly winds east of this feature. Skies were partly cloudy and temperatures as of 3 PM CDT ranged from 82 at Ainsworth to 89 at North Platte. && .SHORT TERM...(This evening through Tuesday) Issued at 346 PM CDT Mon Jul 16 2018 Tonight and Tuesday...Precipitation chances and the severe threat are the main forecast challenges over the next 24 hours. The shortwave disturbance, currently over southern Idaho will track into Wyoming late this afternoon, emerging onto the Wyoming plains early this evening. Convection is expected to initiate in advance of this feature and track east, then southeast into the low level jet overnight. The latest NAM12 and GFS, as well as the WARW develop a robust MCS over the northern panhandle, tracking this south into swrn Nebraska overnight. Model timing has been in decent agreement between the GFS and NAM12 solutions which favor a "late show". However, the WARW and HREF ensembles develop convection across the Black Hills, forcing this into the nwrn CWA late this afternoon into the early evening hours. If convection were to fire early on, it would be more discrete in nature with large hail and winds being the main threats. This is supported by very steep mid level lapse rates and deep layer shear of 35 to 40 KTS. Later in the evening as convection morphs into a MCS, winds and heavy rain will be the main threats. The concern with heavy rain lies with fcst PWATS which are north of 1.5 inches in advance of the expected convection. On Tuesday, precipitation will linger in the southern and eastern forecast area during the morning hours, with drying conds developing in the afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 346 PM CDT Mon Jul 16 2018 Tuesday night through Thursday...A second, stronger disturbance, will track across southern Montana and northern Wyoming Tuesday afternoon. This feature will approach eastern Wyoming and the Nebraska panhandle early Tuesday evening. As the disturbance approaches a surface trough of low pressure, located in eastern Wyoming/Nebraska Panhandle Tuesday evening, showers and thunderstorms will develop. Once again, storms will track east and southeast into the nose of the low level jet. Rich low level moisture, with PWATS in excess of 1.5 inches will be present across western and north central Nebraska Tuesday night. This will facilitate the threat for heavy rain. Since timing will be mainly during the late evening and overnight hours, not real confident about the threat for widespread severe storms Tuesday night. Precipitation will linger in the eastern forecast area Wednesday morning before pushing out by midday. The upper level shortwave trough, will slowly track across the Dakotas on Wednesday. Showers and thunderstorms will be possible in advance of this feature, Wednesday afternoon into early Wednesday evening across the eastern half of the forecast area. Good subsidence will develop behind the exiting H5 wave with dry conditions expected late Wednesday night into Thursday. Thursday night through Monday...The upper level disturbance will drift east and deepen as it approaches the southern Great Lakes late in the week. This will allow ridging across the western CONUS to amplify Friday through Saturday night. Warmer temperatures and dry conditions are expected with highs reaching the upper 80s/lower 90s for Friday and Saturday. An upper level trough will ride across southwestern into south central Canada Saturday night into Monday. This will lead to an increased threat for showers and thunderstorms Saturday night into Monday. Will keep pops fairly low ATTM as the main forcing will be focused over the Dakotas. The upper level trough will force a cold front through the forecast area Sunday night with highs falling off to the lower to middle 80s for Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 611 PM CDT Mon Jul 16 2018 Thunderstorms are expected to become widespread this evening and move south-southeast, generally affecting all of western and most of north central Nebraska. Storm activity should exit southwest Nebraska around 12z-14z Tuesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Jul 16, 2:13 PM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 313 PM CDT Mon Jul 16 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-172015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 313 PM CDT Mon Jul 16 2018 /213 PM MDT Mon Jul 16 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Strong to severe thunderstorms will move into northwest Nebraska late this evening, generally after 9 PM MDT. Some storms will be capable of producing large hail, strong winds, and very heavy rain. The storms will spread southeast across the Sandhills and southwest Nebraska overnight, where the primary threats are damaging wind and heavy rain. Frequent cloud to ground lightning will accompany any thunderstorm. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorm chances continue into Tuesday and Wednesday. A severe storm capable of producing hail and strong winds cannot be ruled out, however the primary threats are prolonged heavy rainfall and frequent lightning. Additional thunderstorms are possible Saturday and Sunday nights. Stay tuned to later forecasts regarding severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and tonight, primarily for areas west of Highway 83. Any severe weather or rainfall report is appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Special weather statement, Jul 16, 4:33 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
433 PM MDT MON JUL 16 2018
NEZ004-094-162315-
Sheridan NE-Western Cherry NE-
433 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 515 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gordon, moving southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gordon, Hoover Lake and Shell Lake State Wildlife Management Area.
This includes Highway 20 between mile markers 104 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4295 10196 4273 10217 4291 10240 4300 10230
4300 10211
TIME...MOT...LOC 2233Z 305DEG 5KT 4294 10225
CDCLocal storm report, Jul 16, 5:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 4 N GORDON 42.86N 102.20W
07/16/2018 E0.88 INCH SHERIDAN NE AMATEUR RADIO
PEA TO NICKEL SIZE HAIL AND VERY HEAVY RAIN WITH
VISIBILITY AROUND 100 FEET.
&&
CCOLELocal storm report, Jul 16, 5:23 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST GORDON 42.81N 102.20W
07/16/2018 M76 MPH SHERIDAN NE AWOS
SUSTAIN AT 54MPH
&&
CCOLESpecial weather statement, Jul 16, 5:32 PM MDT, 10 minutes before
Special Weather Statement National Weather Service North Platte NE 532 PM MDT MON JUL 16 2018 NEZ004-170015- Sheridan NE- 532 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY UNTIL 615 PM MDT... At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near Hay Springs, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rushville, Hay Springs, Highway 250 crossing the Niobrara River and Walgren Lake State Recreation Area. This includes the following highways... Highway 20 between mile markers 78 and 93. Highway 250 between mile markers 37 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4257 10264 4273 10274 4279 10242 4253 10238 TIME...MOT...LOC 2332Z 258DEG 10KT 4270 10263 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:33 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 16, 5:06 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 39 min |
| Jul 16, 5:32 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 16, 5:35 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Jul 16, 5:45 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.